Missouri, 2006

Hail in Missouri, September 22, 2006

September 22, 2006 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Sep 22, 2:30 PM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Sep 22, 2:30 PM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
330 PM CDT FRI SEP 22 2006

...TORNADO WATCH 787 IN EFFECT UNTIL 9 PM...

.DISCUSSION...

SEVERE AND POTENTIALLY TORNADIC STORMS DEVELOPED AHEAD OF BULGING
DRYLINE EARLY THIS AFTERNOON...IN VERY UNSTABLE AND STRONG SHEARED
AIRMASS EAST OF HIGHWAY 65. DATA FROM 16Z KSGF SOUNDING SHOWED LOW
LEVEL CAP ERODED BY 11 AM WITH 3600+ J/KG CAPE AND 0-3KM STORM
RELATIVE HELICITIES OVER 350 M2/S2. BY 230 PM MOST OF THE STORMS
WERE EXITING THE EASTERN PORTION OF THE WARNING AREA.

WITH DEWPOINT TEMPS STILL HOVERING IN THE LOWER/MID 60S ALONG AND
EAST OF A JOPLIN TO VERSAILLES LINE...AND UPPER LEVEL SHORTWAVE
STILL OUT TO OUR WEST...DO NOT THINK WE ARE TOTALLY IN THE CLEAR
JUST YET. HOWEVER...TORNADO THREAT HAS DECREASED SOMEWHAT WITH
VEERING LOW LEVEL WINDS AND SLIGHTLY DRIER AIR.

SHORT TERM (TONIGHT THROUGH SATURDAY)...

WILL MAINTAIN THUNDERSTORM CHANCES IN THE FORECAST WITH HIGHEST
CHANCES OVER THE EAST FOR TONIGHT AND SATURDAY. EXPECT TO SEE
ADDITIONAL STORMS DEVELOP AHEAD OF MAIN UPPER LEVEL TROUGH OVER THE
FOUR CORNERS REGION THROUGH THE EVENING AND EARLY MORNING. AS MAIN
TROUGH MOVES THROUGH THE AREA WITH SURFACE COLD FRONT...YET ANOTHER
ROUND OF STRONG TO SEVERE STORMS WILL BE POSSIBLE. EXPECT MAINLY A
STRAIGHT LINE WIND THREAT WITH THE LATER ROUNDS OF STORMS.

TERRY
&&

LONG TERM (SATURDAY NIGHT - THURSDAY)...
THIS PERIOD APPEARS TO BE QUIET IN THE WAKE OF OUR ONGOING STORM
SYSTEM.  COLD FRONT WILL SPREAD THROUGH A CANADIAN AIRMASS THAT WILL
SCOUR MOISTURE FROM THE DEEP SOUTH AND INTO THE GULF.  THIS WILL
LIMIT ANY POTENTIAL FOR ACTIVE WEATHER THROUGH TUESDAY NIGHT.  THERE
MAY BE A COUPLE OF WEAK DISTURBANCES MIGRATING THROUGH THE NORTHWEST
FLOW DURING THESE PERIODS...BUT WEAK LIFT AND LOW MOISTURE MAY ONLY
YIELD CLOUD COVER.

THE GFS SUGGESTS THAT A STRONGER WAVE COULD IMPACT THE REGION BY
WEDNESDAY.  MOISTURE WILL STILL BE LACKING HOWEVER BETTER LIFT WITH
THIS SYSTEM JUSTIFIES SOME CHANCE POPS FROM WEDNESDAY THROUGH
THURSDAY.  FOLLOWED THE MEX POPS NUMBERS WITH THESE PERIODS.  FALL
LIKE TEMPERATURES WILL BE OBSERVED THROUGH THE UPCOMING WORK WEEK
WITH HIGHS IN THE 70S AND 80S...AND LOWS RANGING FROM THE 40S TO THE
MID 50S.

CRAMER
&&

.AVIATION...

FOR THE 18Z TAFS...WENT AHEAD AND LEFT VICINITY THUNDER FOR THE
FIRST FEW HOURS OF THE TAF AT KSGF WITH PERIODIC STORM REDEVELOPMENT
OVER EASTERN GREENE COUNTY. LATER THIS EVENING...CARRIED VICINITY
THUNDER AT BOTH AIRPORTS AS ANOTHER SHORTWAVE MOVES INTO THE REGION
AND INTERACTS WITH RESIDENT AIRMASS OVER THE AREA.

HAVE SHIFTED WINDS TO THE WEST TOWARD THE END OF THE PERIOD AS COLD
FRONT TRAVERSES THE AREA.

TERRY
&&

SGF WATCHES/WARNINGS/ADVISORIES...

MO...NONE.
KS...NONE.

WFO SGF
Hazardous weather outlook, Sep 22, 12:00 PM CST, 4 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT FRI SEP 22 2006

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-231100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
100 PM CDT FRI SEP 22 2006

...PARTICULARLY DANGEROUS SITUATION THIS AFTERNOON...
...TORNADIC STORMS POSSIBLE THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING POTENTIALLY LONG TRACK
  TORNADOES...DAMAGING WINDS IN EXCESS OF 80 MPH...AND HAIL IN
  EXCESS OF GOLF BALL SIZE.

AREAS AFFECTED AND TIMING:

  ALL OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS THROUGH TONIGHT.
  THE HIGHEST RISK AREA WILL BE EAST OF HIGHWAY 65 THROUGH 9 PM.

  DISCUSSION:

  STRONG TO SEVERE THUNDERSTORMS WERE DEVELOPING ACROSS SOUTHWEST
  MISSOURI AND NORTHWEST ARKANSAS EARLY THIS AFTERNOON...AND MOVING
  QUICKLY TO THE NORTHEAST AT 40 TO 50 MPH.

  EAST OF HIGHWAY 65...ATMOSPHERIC CONDITIONS WILL BE MOST
  FAVORABLE FOR TORNADOES THIS AFTERNOON AND EVENING...ALONG AND
  EAST OF AN OSAGE BEACH TO NEOSHO LINE.  LARGE HAIL TO THE SIZE OF
  BASEBALLS AND DAMAGING WINDS IN EXCESS OF 80 MPH WILL ALSO
  ACCOMPANY THESE STORMS.

  THUNDERSTORMS MAY REDEVELOP OVER MUCH OF THE OUTLOOK AREA
  AFTER MIDNIGHT. THE GREATEST HAZARDS WITH THESE STORMS WILL BE
  QUARTER SIZE HAIL AND WINDS IN EXCESS OF 60 MPH. AT THIS
  TIME...THE TORNADO THREAT APPEARS MINIMAL AFTER MIDNIGHT.

  HEAVY RAINFALL LEADING TO LOCALIZED FLOODING WILL BE POSSIBLE
  ACROSS ALL OF THE OUTLOOK AREA THIS AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  SEVERE THUNDERSTORMS WILL BE POSSIBLE ONCE AGAIN ON SATURDAY
  AFTERNOON AND EVENING. PERSONS EAST OF HIGHWAY 65 CAN EXPECT HAIL
  UP TO THE SIZE OF GOLF BALLS AND DAMAGING WINDS IN EXCESS OF 60
  MPH. A TORNADO OR TWO CANNOT BE RULED OUT.

  HEAVY RAINFALL LEADING TO LOCALIZED FLOODING WILL ALSO BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL LIKELY BE NEEDED THROUGH MID EVENING
  ALONG AND EAST OF A LINE FROM NEOSHO TO OSAGE BEACH. SPOTTERS AND
  EMERGENCY MANAGERS ACROSS SOUTHEAST KANSAS AND SOUTHWEST MISSOURI
  SHOULD MONITOR THE DEVELOPMENT OF THIS SIGNIFICANT SEVERE WEATHER
  EVENT CLOSELY.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

TERRY

In the hours before

Local storm report, Sep 22, 3:51 PM CST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
451 PM CDT FRI SEP 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             1 S MANSFIELD           37.09N 92.58W
09/22/2006  E1.75 INCH       WRIGHT             MO   AMATEUR RADIO

&&

SCHULTZ
Local storm report, Sep 22, 3:52 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
452 PM CDT FRI SEP 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     HAIL             5 W NORWOOD             37.11N 92.51W
09/22/2006  E1.75 INCH       WRIGHT             MO   AMATEUR RADIO

&&

SCHULTZ
Local storm report, Sep 22, 3:54 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
454 PM CDT FRI SEP 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     5 W AVA                 36.95N 92.75W
09/22/2006                   DOUGLAS            MO   EMERGENCY MNGR

            TREES DOWN ON KK HIGHWAY OFF OF 76 HIGHWAY. SEVERAL TREES
            DOWN ON K HIGHWAY WEST OF AVA OFF OF HIGHWAY 14.

&&

SCHULTZ
Local storm report, Sep 22, 3:55 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
455 PM CDT FRI SEP 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             MANSFIELD               37.11N 92.58W
09/22/2006  E1.75 INCH       WRIGHT             MO   EMERGENCY MNGR

&&

SCHULTZ
Local storm report, Sep 22, 4:14 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
514 PM CDT FRI SEP 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     HAIL             MANSFIELD               37.11N 92.58W
09/22/2006  E1.75 INCH       WRIGHT             MO   EMERGENCY MNGR

            WRIGHT COUNTY EM REPORTED A PICKUP TRUCK WITH HAIL DAMAGE
            ON HIGHWAY 5 AND HIGHWAY 76. RELAYED BY DOUGLAS COUNTY
            EM.

&&

SCHULTZ
Local storm report, Sep 22, 4:16 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
516 PM CDT FRI SEP 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     1 E AVA                 36.95N 92.64W
09/22/2006                   DOUGLAS            MO   EMERGENCY MNGR

            TREES DOWN 2 MILES NORTH ON HIGHWAY 95 OFF OF HIGHWAY 14.
            TREES NOT ON THE ROADWAY.

&&

SCHULTZ

The radar

The Springfield radar (KSGF), 74 km away, was scanning. The volume nearest the first event began at 22:34 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Douglas

When
September 22, 4:35 PM CST
Where
Douglas County, Ava
Measured
2.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
36.950, -92.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2006Every state in 2006This day in weather historyWarnings in Missouri, September 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5534755.